Washington, 2003

Hail in Washington, April 30, 2003

April 30, 2003 · NWS OTX · 1 event in 1 county or zone

A thunderstorm dumped accumulating hail over a small area near Royal City. Hail stones of diameters up to 3/4 inch blanketed parts of a two square mile area with one to two inches of accumulation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A thunderstorm dumped accumulating hail over a small area near Royal City. Hail stones of diameters up to 3/4 inch blanketed parts of a two square mile area with one to two inches of accumulation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 30, 8:00 PM PST, 5 minutes earlier.

Area forecast discussion, Apr 30, 8:00 PM PST, 5 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
900 PM PDT WED APR 30 2003

.SYNOPSIS...A COLD POOL OF AIR IN THE UPPER ATMOSPHERE WILL DRIFT
INTO THE PACIFIC NORTHWEST OVER THE NEXT SEVERAL DAYS. THIS COLD AIR
ALOFT WILL RESULT IN AN UNSTABLE AIRMASS WITH A CHANCE OF SHOWERS
AND THUNDERSTORMS THROUGH THE END OF THE WEEK. THE BEST CHANCES
WILL OCCUR DURING THE AFTERNOON AND EVENING HOURS.

.DISCUSSION...
.TONIGHT..COLD UPPER LEVEL LOW HAS MIGRATED INTO SOUTHERN ID THIS
EVENING...WITH THE BULK OF THE CONVECTION WELL SOUTH OF OUR CWA.
NONETHELESS...THE DIURNAL HEATING WE RECEIVED EARLIER WAS ENOUGH TO
TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS OVER EAST WA AND NORTH
IDAHO. SINCE SUNSET...IR CLOUD TOPS HAVE WARMED CONSIDERABLY WITH
SHOWERS BECOMING LESS NUMEROUS AND THUNDERSTORMS DISAPPEARING.
DESPITE THE LACK OF DIURNAL HEATING...WE ARE STILL SEEING QUITE A FEW
SHOWERS THIS EVENING ON RADAR WITH NO APPARENT ORGANIZATION. ABOUT
THE ONLY LOCATION SAFE FROM SHOWERS TONIGHT WILL BE IN THE LEE OF THE
CASCADES DUE TO MODERATE DOWNSLOPE FLOW.  FORECASTS WILL BE UPDATED
TO ACCOUNT FOR THE SHOWERS...HOWEVER WE EXPECT THEM TO BE QUITE
SPARSE AFTER MIDNIGHT.  LOW TEMP FORECAST LOOKS GOOD.

...THE INFORMATION IN THIS PRODUCT CONCERNING WARNINGS AND FORECASTS
IS VALID ONLY AT THE TIME OF ISSUANCE. THE LATEST WARNING AND
FORECAST INFORMATION WILL BE FOUND IN THE APPROPRIATE PRODUCTS...

GEG 037/063/040/064/040/057 233222
COE 038/061/038/062/040/055 233222
PUW 038/061/039/062/039/054 233222
LWS 038/066/042/067/044/061 333122
CQV 038/064/037/065/038/059 233233
SPT 036/062/036/063/037/055 244233
WWP 036/060/036/061/036/054 333233
MWH 042/071/042/072/041/063 222122
EAT 038/071/045/072/042/063 122122
OMK 041/070/041/071/043/059 222122

.OTX...NONE.
Hazardous weather outlook, Apr 30, 4:55 AM PST, 15 hours 10 minutes before
IDZ001>004-026-027-WAZ031>038-041>044-011330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
555 AM PDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND NORTH IDAHO

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Grant

When
April 30, 8:05 PM PST to 8:10 PM PST
Where
Grant County, Royal City
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.883, -119.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350810.